Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Shreveport, LA

May 11, 2017Angelina County, Cherokee County, Nacogdoches County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at May 11, 2017, 7:40 PM CDT for Angelina County, Cherokee County, Nacogdoches County, Texas. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2017, 7:40 PM CDT (00:40 UTC)
Expired
May 11, 2017, 8:45 PM CDT
In force
65 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Angelina County, TX, Cherokee County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 150 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:45 PM CDTTSTM WND DMG5 Wsw Rusk, TXSHERIFF OFFICE REPORTS TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD 2107 AND FM ROAD 1248.
May 11, 8:05 PM CDTTSTM WND DMG4 Sw Alto, TXSHERIFF REPORTS TREES DOWN NEAR ST. THOMAS CHURCH ON TEXAS HWY 21.
May 11, 8:18 PM CDTTSTM WND DMG6 S Mount Enterprise, TXTREE ACROSS ROAD ON FM 1087 HUNDREDS YARDS EAST OF HWY 259.
May 11, 8:33 PM CDTTORNADO1 Sw Garrison, TXTHE GARRISON AREA OF NACOGDOCHES COUNTY SUSTAINED SIGNIFICANT WIND AND TORNADO DAMAGE RELATED TO THIS THUNDERSTORM. THE EF2 TORNADO TOUCHED DOWN SOUTHWEST OF GARRISON ALONG HIGHWAY 59, BEFORE MOVING THROUGH DOWNTOWN GARRISON. SEVERAL BUSINESSES ALONG HIGHWAY 5
May 11, 8:36 PM CDTTSTM WND DMGGarrison, TXPOWER OUT IN GARRISON.
May 11, 8:36 PM CDTTSTM WND DMGGarrison, TXDAMAGE TO BANK IN GARRISON. SEVERAL TREES DOWN IN THE AREA TOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:43 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1602 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS54 KSHV 120040
SVRSHV
TXC005-073-347-120145-
/O.NEW.KSHV.SV.W.0161.170512T0040Z-170512T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
740 PM CDT THU MAY 11 2017

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Nacogdoches County in eastern Texas...
  Northwestern Angelina County in eastern Texas...
  Southern Cherokee County in northeastern Texas...

* Until 845 PM CDT

* At 740 PM CDT, severe thunderstorms were located along a line 
  extending from near Rusk to 9 miles north of Kennard to near 
  Crockett, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lufkin, Nacogdoches, Rusk, Hudson, Alto, Garrison, Wells, Morrill,
  Melrose, Trawick, Woden, Pollok, Sacul, Forest, Douglass, Maydelle,
  Cushing, Appleby, Oak Ridge and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3125 9488 3128 9488 3132 9490 3134 9496
      3138 9495 3144 9501 3147 9506 3147 9510
      3152 9510 3159 9517 3157 9521 3159 9527
      3161 9526 3168 9528 3174 9535 3184 9529
      3184 9445 3167 9442 3155 9444 3126 9463
TIME...MOT...LOC 0039Z 262DEG 38KT 3178 9512 3149 9524 3129 9542 

HAIL...0.75IN
WIND...60MPH
 
$$

15
1 follow-up statement
426 
WWUS54 KSHV 120135
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
835 PM CDT THU MAY 11 2017

TXC073-120144-
/O.CAN.KSHV.SV.W.0161.000000T0000Z-170512T0145Z/
Cherokee TX-
835 PM CDT THU MAY 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern and northeastern Texas.

LAT...LON 3125 9488 3128 9488 3134 9491 3134 9496
      3138 9495 3143 9500 3153 9487 3155 9490
      3158 9489 3157 9492 3160 9490 3184 9482
      3184 9445 3167 9442 3155 9444 3126 9463
TIME...MOT...LOC 0134Z 243DEG 51KT 3181 9450 3166 9451 3153 9477 3132
9505

$$

TXC005-347-120145-
/O.CON.KSHV.SV.W.0161.000000T0000Z-170512T0145Z/
Nacogdoches TX-Angelina TX-
835 PM CDT THU MAY 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NACOGDOCHES AND NORTHWESTERN ANGELINA COUNTIES...

At 835 PM CDT, severe thunderstorms were located along a line 
extending from Garrison to 6 miles northwest of Martinsville to 7 
miles northeast of Pollok to 8 miles northwest of Apple Springs, 
moving northeast at 60 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lufkin, Nacogdoches, Hudson, Garrison, Melrose, Woden, Pollok,
Trawick, Appleby, Oak Ridge, Clawson, Central, Redland, Looneyville
and Homer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have downed trees across 
Southern Cherokee County. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows.
 
&&

LAT...LON 3125 9488 3128 9488 3134 9491 3134 9496
      3138 9495 3143 9500 3153 9487 3155 9490
      3158 9489 3157 9492 3160 9490 3184 9482
      3184 9445 3167 9442 3155 9444 3126 9463
TIME...MOT...LOC 0134Z 243DEG 51KT 3181 9450 3166 9451 3153 9477 3132
9505

HAIL...0.75IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:31 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 11, 6:31 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 PM CDT Thu May 11 2017

.AVIATION...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT...
Scattered to numerous SHRA/TSRA have been intermittently impacting
kggg and ktyr this evening, and will likely continue for the next
few hours before shifting to the east. Elsewhere, -SHRA with
intermittent thunder has been plaguing ktxk. The main bulk of the
precipitation activity will gradually push east-northeast this
evening, thus affecting kshv and ktxk within half-hour, and keld
and kmlu in the next 2-3 hours. The only uncertainty is klfk as
computer models hint at the precipitation remaining to the north
and northwest of the said TAF, which has been the case as of late.
Will opt to maintain a VCTS for now and amend as necessary.
Overnight once the precipitation demises, CIGS will deteriorate to
MVFR-IFR CIGS along with MVFR-IFR fog development. Although the
bulk of the precipitation will be ending late tonight, can not
rule out lingering -SHRA to impact just about any terminal
tomorrow morning-afternoon.

&&

.PREV DISCUSSION... /issued 254 PM CDT Thu May 11 2017/

UPDATE...
Severe Watch 209 has been issued for much of the SHV CWA until 10
PM. Storms continue to intensify, especially to our w where upper
level support is stronger. Expect the same in our area over the
next few hours as the dryline and trof push ewd. /12/

PREV DISCUSSION... /issued 214 PM CDT Thu May 11 2017/

DISCUSSION...
Dryline has made some ewd progress over the last few hrs, but is
still well w of the I-35 corridor. Hard to say whether the
dryline will make it into our are before being caught by the cold
front, but regardless, ongoing convection continues to increase in
coverage and intensity. Will likely be looking at a SVR watch
issuance within the next hour or so.

Models consistently indicate that an organized area of storms will
be ongoing by later this afternoon, which will slowly push s and
ewd into Deep E TX/N central LA tonight. Severe threat to diminish
with time, as upper flow becomes nearly parallel to the sfc front.
Models still show a fair amount of post-frontal rainfall as the
upper low moves sewd across AR. Sfc high pressure will work its
way swd into the region early Saturday morning, bringing clearing
skies and drier air to make for a very nice weekend.

Temps to warm rapidly during the weekend, despite the recent
fropa. Upper ridge will drift back ovhd through Monday, before our
next storm system brings swly flow aloft back to our region. Rain
chances to come back to the fcst by late Tuesday/early Wednesday.
/12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  79  60  82 /  80  30  10   0
MLU  67  80  60  80 /  70  40  20   0
DEQ  60  76  54  80 /  70  40  10   0
TXK  62  76  56  79 /  80  40  10   0
ELD  64  77  57  80 /  80  40  20   0
TYR  61  78  57  81 /  60  20  10   0
GGG  64  78  58  81 /  70  20  10   0
LFK  67  81  60  84 /  60  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/12
Hazardous weather outlook, May 11, 6:29 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
629 PM CDT Thu May 11 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>013-017>019-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-122330-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-McCurtain-
Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
629 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A Severe Thunderstorm Watch is in effect until 10 pm CDT this
evening. Severe thunderstorms will continued to develop this
evening into tonight, as a cold front and an upper level low
pressure  system moves across the Four-State Region. Large hail,
damaging wind gusts, locally moderate to heavy rainfall and
isolated tornadoes will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight.

LAZ014-020>022-122330-
Ouachita-Grant-Caldwell-La Salle-
629 PM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana.

.DAY ONE...Tonight...

As scattered to numerous showers and thunderstorms push east
northeast towards central Louisiana later tonight, a few of the
storms could become strong and briefly produce small hail and
gusty winds. In addition, moderate rainfall will be a possibility.
Otherwise, the threat for widespread significant severe weather
will be low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and perhaps a few thunderstorms may linger Friday morning,
before dissipating later in the day. Otherwise, no hazardous
weather is expected through the remainder of the forecast period.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators and storm spotters will be needed this evening into
tonight

In the hours before

Local storm report, May 11, 6:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
607 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TORNADO          6 SW HAWKINS            32.53N 95.27W
05/11/2017                   SMITH              TX   TRAINED SPOTTER

            SPOTTER REPORTS TORNADO ON GROUND NEAR THE
            INTERSECTION OF FM 14 AND FM 16 IN THE RED
            SPRINGS COMMUNITY.

&&

20
Special weather statement, May 11, 6:43 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
643 PM CDT THU MAY 11 2017

TXZ125-126-137-138-120030-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
643 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION...HARRISON...EAST
CENTRAL UPSHUR AND NORTH CENTRAL GREGG COUNTIES UNTIL 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Diana, or 8 miles northeast of Longview, moving east at 50 mph.

Dime size hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Longview, Marshall, Hallsville, Jefferson, Diana, Karnack, Woodlawn,
Smithland, Berea, Harleton, Gray, Scottsville, Uncertain, Nesbitt,
Leigh, Jonesville and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Texas.

LAT...LON 3251 9481 3275 9479 3286 9406 3249 9406
TIME...MOT...LOC 2342Z 268DEG 42KT 3263 9468

15
Special weather statement, May 11, 6:47 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
647 PM CDT THU MAY 11 2017

TXZ149-152-120045-
Cherokee TX-Nacogdoches TX-
647 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NACOGDOCHES AND
SOUTHEASTERN CHEROKEE COUNTIES UNTIL 745 PM CDT...

At 647 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morrill, or 14 miles south of Rusk, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alto, Morrill, Forest, Douglass, Trawick, Cushing, Lilbert, Linwood
and Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern and northeastern Texas.

LAT...LON 3184 9489 3184 9455 3149 9506 3162 9521
TIME...MOT...LOC 2346Z 234DEG 22KT 3160 9509

15
Special weather statement, May 11, 7:24 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
724 PM CDT THU MAY 11 2017

ARZ060-061-120045-
Hempstead AR-Nevada AR-
724 PM CDT THU MAY 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HEMPSTEAD AND NORTHERN
NEVADA COUNTIES UNTIL 745 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmet, or 7 miles west of Prescott, moving northeast at 50 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hope, Prescott, Emmet, Blevins, Perrytown, Washington, Bluff City,
McCaskill, Ozan, Oakhaven, Sutton, Boughton and Laneburg.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Arkansas.

LAT...LON 3390 9330 3388 9331 3384 9329 3383 9323
      3380 9318 3382 9314 3377 9310 3374 9311
      3357 9362 3377 9382 3382 9377 3396 9358
      3394 9351 3396 9347 3395 9342 3396 9338
TIME...MOT...LOC 0024Z 237DEG 45KT 3379 9352

FB
Local storm report, May 11, 7:34 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 SSW WINONA            32.46N 95.18W
05/11/2017  E1.00 INCH       SMITH              TX   AMATEUR RADIO

            QUARTER SIZE HAIL 1/2 MILE NORTH OF
            INTERSTATE 20 ON HWY 155.

&&

20
Local storm report, May 11, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
738 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SSW EAST MOUNTAIN     32.57N 94.86W
05/11/2017                   GREGG              TX   FIRE DEPT/RESCUE

            ROOF OFF OF A CHURCH.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:08 PM CDTTornado WarningSHVPanola, Rusk19 min
May 11, 7:11 PM CDTTornado WarningSHVCherokee, Nacogdoches, Rusk24 min
May 11, 7:27 PM CDTTornado WarningSHVPanola33 min
May 11, 7:56 PM CDTSpecial Weather StatementSHVMarion49 min
May 11, 8:32 PM CDTTornado WarningSHVNacogdoches, Rusk, Shelby43 min
May 11, 8:44 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Rusk, San Augustine, Shelby50 min
May 11, 9:00 PM CDTTornado WarningSHVShelby29 min
May 11, 9:08 PM CDTTornado WarningSHVCamp, Franklin, Titus, Wood52 min
May 11, 9:17 PM CDTSevere Thunderstorm WarningSHVShelby43 min
May 11, 9:46 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Morris, Titus44 min
May 11, 10:21 PM CDTSevere Thunderstorm WarningSHVCherokee, Smith54 min
May 11, 11:07 PM CDTSpecial Weather StatementSHVFranklin, Titus, Wood38 min
May 11, 11:18 PM CDTSpecial Weather StatementSHVRusk42 min
May 11, 11:51 PM CDTSpecial Weather StatementSHVTitus39 min
May 12, 12:02 AM CDTSpecial Weather StatementSHVUpshur58 min
May 12, 12:40 AM CDTSpecial Weather StatementSHVAngelina, Nacogdoches, San Augustine, Shelby50 min
May 12, 4:32 AM CDTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.